Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243393] of Robert Bryant

search www.ams.org.

Papers Published

  1. Bryant, RL, A duality theorem for Willmore surfaces, J. Differential Geom., vol. 20 no. 1 (1984), pp. 23-53 [MR86j:58029]
    (last updated on 2017/12/13)

    Author's Comments:
    A study of surface theory in conformal 3-space, with an application to the extremals of the Willmore functional, which can be thought of as the conformal area of a surface in this geometry.

    Among the results are a proof that every compact extremal of genus 0 is conformally a minimal surface. This relies on a vanishing theorem plus a careful analysis of the singularities of the geometry near the `umbilic' points. Also the critical values of the Willmore functional on 2-spheres are shown to be discrete and the moduli space of the extrema having the first non-minimal critical value is computed.

    Since this paper, much has been done. For an update, see Surfaces in Conformal Geometry.

    Lucas Hsu kindly compiled a list of errata and has allowed me to include an amstex version of it here.

    Reprints are available.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320